Alli for weight loss: not such an Ally afterall

Alli also marketed as Xenical has hit the news – and not because of its weight reducing potential.  It does reduce weight about 50% beyond diet alone, but this is not without a price – and I don’t mean just the financial price.  Alli or Orlistat is a fat blocker.  Side effects include diarrhea if you eat too much fat while taking Orlistat.   Too much fat is 15 grams per meal.   Well this is something that most could live with – but the effects of overindulging in fat can be sudden and unpleasant.

I am never one for diet drugs – I hate them for the damage to the body that they can do.  And Alli is an over the counter drug – so you don’t even have to see your doctor before you take it or while you take it.  No one monitors what is happening to your body.  Unfortunately some people have found out the hard way that Orlistat/Ally/Xenical is not safe for them.

Alli promotion does a great job of drawing the links between visceral fat and health hazards. And the dangers of visceral fat are real and to be taken seriously.  But it’s important to lose weight the right way –with good advice, proper nutrition, proper exercise and using natural and safe adjuncts to weigh loss that can be found in food.  I recently discussed some of these possibilities with regard to green tea.

Orlistat is gaining a reputation as unsafe because of kidney problems linked to people who have taken it.  Now there isn’t a huge amount of people who have kidney damage which may be linked to Orlistat.  The research looks at 953 people between January 2002 and March 2008.  They found that 5 people reported kidney events 12 months before taking Orlistat and 18 reported kidney events 12 months after taking Orlistat.  Some might say “well 2% isn’t that much” but seriously – would you take it if you thought you might be one of the 2% who went into acute renal failure?  I know I wouldn’t.  If you’ve ever been around people with kidney damage and renal failure I’ll wager you wouldn’t either.   Orlistat may induce oxalate nephropathy by gumping up the tubules of the kidney.  In fact in rare cases you might even die.  There is the case of a person who died from acute tubular necrosis secondary to orlistat-induced acute oxalate nephropathy

In short it can cause kidney stones and in the worst case scenario you might go into renal failure.  There have been attempts to remove Orlistat from the market because cases of acute pancreatitis have occurred as well as kidney stones.  Both of these conditions are very painful and can easily land you in hospital.

It’s always the case that after a drug has been on the market for a while we find out about the adverse effects. Where something isn’t absolutely necessary my philosophy is just not to take it.  Especially when those effects aren’t being monitored.

Weight loss for those of us who need it is desirable for all kinds of reasons – especially health reasons.  But what good is it if it disables you in the end from some kind of organ dysfunction.  If you need to lose weight then it’s always best to do it the old fashioned way – eat healthy, get regular exercise and don’t put any drug, herb or supplement into your mouth unless you know what it is doing and that it is safe.

Be Sociable, Share!

Leave a Reply

Bad Behavior has blocked 99 access attempts in the last 7 days.